31 Jul Anticoagulants : drugs responsible for bleeding in heart patients
A new research reveals that thousands of heart patients received wrong anticoagulants drugs and are thus exposed to the risk of bleeding.
British researchers warned about the risk of bleeding, related to the use of anticoagulant medication by people with a heart rhythm disorder called “atrial fibrillation” (AF). In their study, they analyzed the records of patients of 645 firms of medicine, general practitioner, between 2004 and 2015, particularly those aged 35 years or older and diagnosed with FA. “These patients have a high risk of accident vascular cerebral (AVC) , said Dr. Nicola Adderley, co-author. Medications anticoagulants reduce this risk significantly, because they make the blood less likely to clot. But as they reduce blood clotting, patients taking these medications are at risk of bleeding complications.”
“38 000 people have taken anticoagulants mistakenly”
However, his team found that these patients at risk of bleeding were almost as likely to be prescribed anticoagulants than those who were not at risk. In total, 38 000 people have taken blood thinners wrongly, according to the results of researchers published in the British Journal of General Practice. However, ” blood thinners may cause bleeding, which can be internal and require a transfusion at the hospital . It could be fatal in some cases, ” said Dr Tom Marshall, University of Birmingham, who has also participated in the study. For the Dr. Adderley, it is important to avoid anticoagulants in some patients who have had a bleeding history such as those who have had “a bleeding ulcer or a STROKE caused by bleeding”. But these tips seem to be still insufficiently applied by the doctors in view of the results of the study. “We need to understand why, said Dr. Marshall, and the extent to which this represents a péjudice for patients.”